Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Charleston, WV

March 17, 2018Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 17, 2018, 7:38 PM EDT for Dickenson County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 7:38 PM EDT (23:38 UTC)
Expired
Mar 17, 2018, 8:02 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3276 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS51 KRLX 172338
SVRRLX
VAC051-180015-
/O.NEW.KRLX.SV.W.0004.180317T2338Z-180318T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
738 PM EDT SAT MAR 17 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Dickenson County in southwestern Virginia...

* Until 815 PM EDT

* At 737 PM EDT, a thunderstorm was located near Payne Gap, or 8 
  miles north of Wise, moving southeast at 50 mph. This storm is 
  expected to be severe by the time it crosses into Dickenson County.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trammel and Nora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3697 8237 3702 8248 3707 8250 3711 8253
      3703 8218 3703 8221 3699 8226 3700 8227
      3700 8229 3696 8234 3696 8236
TIME...MOT...LOC 2337Z 292DEG 43KT 3709 8263 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
158 
WWUS51 KRLX 180002
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
802 PM EDT SAT MAR 17 2018

VAC051-180011-
/O.CAN.KRLX.SV.W.0004.000000T0000Z-180318T0015Z/
Dickenson VA-
802 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DICKENSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3697 8237 3702 8248 3707 8250 3711 8253
      3703 8218 3703 8221 3699 8226 3700 8227
      3700 8229 3696 8234 3696 8236
TIME...MOT...LOC 0001Z 292DEG 43KT 3800 8193 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:04 PM EDT, 34 minutes earlier.

Area forecast discussion, Mar 17, 7:04 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
704 PM EDT Sat Mar 17 2018

.SYNOPSIS...
Low pressure system brings rain and storms across the WV/VA/KY
borders this evening. Another system arrives Monday night
through mid week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
As of 230 PM Saturday...

Still expecting thunderstorms to develop under an unstable
atmosphere across the southern portions of the cwa through
tonight. Periods of sunshine were noted on visible satellite
images across Buchanan and Dickenson counties in southwest VA
during the afternoon hours.

Freezing levels around 8500 feet and PWATS around 0.8 inches
will produce periods of small hail with any moderate shower.
Thunderstorms are possible across the south could produce large
hail and gusty winds.

The NAM and RAP13 models show and area of 1000 J/Kg across the
eastern KY into VA under high deep layered shear of around 70
knots. These parameters are enough to produce or sustain strong
updrafts capable to produce large hail and/or damaging winds.

Posted in HWO. Will keep monitoring conditions in the event of
convective initiation take place nearby most unstable areas
across the south.

Conditions will improve tonight, when the warm advection should
shuts down as the center of the weakening sfc low pressure
system moves east across the KY and VA border. Weak boundary
layer winds and clearing spreading from north to south could
allow for areas of fog specially over areas that received rain,
and/or low stratus overnight tonight.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...

Moisture increases across the area again on Monday, with
southeasterly flow developing. Could see a wintry mix or snow
across the mountains Monday night into Tuesday morning, but
elsewhere any precipitation will fall as rain. Low pressure
tracks to our east on Tuesday and much colder air filters in
behind this system. This should all the mountains to change to
all snow by Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

Much colder air across the region for the middle of the week as
a upper trough settles over the Eastern U.S. Snow showers will
be possible across most of the area on Wednesday, but current
thinking is that any accumulations will be only in the
mountains. High pressure will build in for the end of the week,
which should keep us dry through Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 655 PM Saturday...

A wave along a frontal boundary will provide showers and
thunderstorms this evening over southern WV and southwestern VA,
with some hail possible. Some IFR ceilings can be expected
north of the frontal boundary. As the system slowly moves off
to the east tonight, clouds will slowly clear from north to
south, although some clouds will remain over southern WV and
southwestern VA by Sunday morning. Some fog may also form in the
southern and central WV mountains. By Sunday afternoon, expect
VFR at all locations.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
MONDAY...

FORECAST CONFIDENCE: Timing and placement of lower ceilings over
southern WV and southwestern VA could vary. Fog timing,
location, and density could vary.

ALTERNATE SCENARIOS: Timing and level of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    H    L    L
BKW CONSISTENCY  H    H    L    L    M    M    M    H    L    M    L    L
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z MONDAY...
IFR possible in precipitation Monday into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/SL
NEAR TERM...ARJ/RPY
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...RPY
Hazardous weather outlook, Mar 17, 4:39 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
439 PM EDT Sat Mar 17 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032-
034-039-040-515>526-182045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
439 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024-033-182045-
Dickenson-Buchanan-Mingo-McDowell-
439 PM EDT Sat Mar 17 2018

...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 17, 4:49 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018

VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
War, Cucumber and Jolo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.

LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
      3735 8184 3728 8147 3725 8148 3726 8150
      3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182

Kistner
Local storm report, Mar 17, 5:50 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NE SQUIRE             37.25N  81.59W
03/17/2018  M1.00 INCH       MCDOWELL           WV   PUBLIC

            1 INCH HAIL REPORTED BY A RESIDENT ON CUCUMBER CREEK
            ROAD

&&

EVENT NUMBER RLX1801209

MPK
Special weather statement, Mar 17, 6:56 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
656 PM EDT SAT MAR 17 2018

KYZ102-103-105-WVZ005-172330-
Boyd-Carter-Lawrence-Wayne-
656 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHERN CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 655 PM EDT, a strong thunderstorm was located near Olive Hill,
moving east at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Durbin, Coalton, Denton, Centerville,
Burnaugh, Rush, South Point, Lockwood, Grahn, Willard, Hitchins and
Buchanan.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 156 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 2.

LAT...LON 3839 8288 3838 8282 3840 8281 3840 8279
      3843 8260 3842 8259 3840 8256 3822 8252
      3820 8307 3823 8309 3824 8314 3827 8317
      3824 8322 3833 8323
TIME...MOT...LOC 2255Z 260DEG 42KT 3826 8311

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:44 PM EDTSevere Thunderstorm WarningRLXBuchanan33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.